Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 12, NWS Newport/Morehead City, NC

June 10, 2013Duplin County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 10, 2013, 5:36 PM EDT for Duplin County, Lenoir County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2013, 5:36 PM EDT (21:36 UTC)
Expired
Jun 10, 2013, 6:15 PM EDT
In force
39 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Duplin County, NC, Lenoir County, NC

The radar

The Morehead City radar (KMHX), 90 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2013-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2013-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:58 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 10, 3:58 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
358 PM EDT MON JUN 10 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA LATE TUESDAY.
HIGH PRES WILL BUILD IN FOR WEDNESDAY AND THURSDAY. ANOTHER COLD
FRONT WILL APPROACH FROM THE NORTHWEST LATE THURSDAY AND CROSS ON
FRIDAY. COOLER AND DRIER HIGH PRESSURE WILL BUILD IN THROUGH NEXT
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM MONDAY...AN UPR TROUGH WILL APPROACH THE AREA
THROUGH THE PERIOD. WITH PLENTY OF AMS AND INSTABILITY IN PLACE
AND THE ASSOC UPR LVL ENERGY EXPECT WDSPRD CONVECTION ACROSS THE
ENTIRE AREA TONIGHT. TSTMS MAY BE ON THE STG SIDE AND HVY RAFL IS
PSBL AS WELL. SKIES WILL BE MOCLDY WITH MIN TEMPS IN THE LWR TO
MID 70S.

&&

.SHORT TERM /TUESDAY/...
AS OF 330 PM MONDAY...THE UPPER LVL TROUGH MOVES THROUGH ON TUE...BUT
UNTIL THEN...CHANCES OF CONVECTION WILL CONT CLRG FROM W TO EAST.
IT WILL RMN QUITE BREEZY ON TUE WITH SW WINDS IN THE 15-25 MPH
RANGE ESPECIALLY FOR COASTAL SECTIONS. WARM TEMPS EXPECTED WITH
UPR 80S INLAND AND LWR 80S COAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
AS OF 330 PM MONDAY...THE WEATHER WILL BECOME DRY AND HOT BEHIND
UPPER TROUGH/WEAK COOL FRONT WEDNESDAY AS UPPER HEIGHTS RISE AS NC
BRIEFLY COMES UNDER THE EASTERN EXTENT OF THE WESTERN UPPER
TROUGH. DOWNSLOPE LOW LEVEL FLOW AND STRONG INSOLATION DUE TO
LARGE SCALE SUBSIDENCE WILL HELP TO WARM TEMPERATURES INTO THE
LOWER 90S AND SUPPRESS DIURNAL CONVECTION.

FOR WED NIGHT...HIGH PRES WILL NOSE INTO THE MID ATLANTIC STATES
WHILE SHORTWAVE TROUGH AND ATTENDANT SFC LOW MIGRATE THROUGH THE
LOWER GREAT LAKES REGION. ANY SEVERE CONVECTION THAT DEVELOPS
UPSTREAM MAY RIDE ESE ALONG STALLED BOUNDARY TO THE NORTH. THINKING
THAT BULK OF ORGANIZED STORMS WILL STAY NORTH OF THE NC/VA
BORDER...THOUGH A FEW MAY CLIP THE NORTHEASTERN PORTION OF THE
FA/NORTHERN OUTER BANKS...AND HAVE INTRODUCED SMALL POPS HERE FOR
LATE WED NIGHT.

LOW LEVEL THICKNESSES INC FURTHER ON THUR AS WSW FLOW STRENGTHENS
AND BRINGS IN HOTTER TEMPS FROM THE SOUTH CENTRAL PLAINS. THIS WILL
TRANSLATE TO HIGH TEMPS IN THE MID TO SOME CASES UPPER 90S...AND
WITH TD VALS INTO THE 70S...HEAT INDEX VALS WILL APPROACH OR EXCEED
HEAT ADVISORY CRITERIA...105 DEGREES OR HIGHER THUR AFTERNOON.

MODELS IN FAIRLY GOOD AGREEMENT WITH COMPACT BUT STRONG SHORTWAVE
DIVING ESE THROUGH THE MID ATLANTIC THUR EVENING. MODELS INDICATE
DEEPENING SFC LOW TRANSLATING EASTWARD BETWEEN THE TIDEWATER OF VA
AND THE CAPE MAY AREA. THIS FEATURE WILL PROVIDE THE DYNAMICS FOR
POTENTIAL STRONG TO SEVERE THUNDERSTORM DEVELOPMENT LATE IN THE DAY
THUR AND ESP THUR EVENING WITH SUFFICIENT LOW AND DEEP LAYER SHEAR
AVAILABLE COMBINED WITH MODERATELY STRONG INSTABILITY PRESENT.

SHARP COOL FRONT WILL PASS THROUGH BY FRI MORNING BRINGING
PLEASANTLY COOLER AND MUCH DRIER AIR FROM FRIDAY AFTERNOON THROUGH
SUNDAY AS THE EASTERN UPPER TROUGH AMPLIFIES AND A LARGE AREA OF
SURFACE HIGH PRESSURE BUILDS OVER THE AREA.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /TONIGHT THROUGH TUESDAY/...
AS OF 330 PM MONDAY...WILL HAVE VCTS IN TERMINALS TONIGHT. EXPECT
SUB VFR CONDS IN WDSPRD CONVECTION TONIGHT. FOG SHOULDN'T BE AN
ISSUE WITH S WINDS STAYING UP A BIT. MVFR CONDS MAY PERSIST INTO
THE MORNING HOURS THEN CONVECTION BECOMES SCATTERED AND CIGS
BECOME VFR.

LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 330 PM MONDAY...STRATUS/FOG WILL BE POSSIBLE TUESDAY NIGHT
INTO EARLY WEDNESDAY WITH RESIDUAL LOW LEVEL MOISTURE IN PLACE.
CONDITIONS IMPROVE TO VFR WEDNESDAY THROUGH MUCH OF THURSDAY.
CHANCES FOR SHOWERS AND THUNDERSTORMS (AND SUB-VFR CONDITIONS)
AHEAD OF AN INCOMING FRONT WILL BE INCREASING AGAIN LATE DAY THUR AND
INTO THU NIGHT. THE FRONT MOVES THROUGH THE AREA EARLY FRIDAY WITH
PREDOMINANT VFR CONDITIONS RETURNING.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 330 PM MONDAY...PRES GRAD WILL CONT TO TIGHTEN WITH SLY
WINDS INCREASING TO NEAR 20 KT. SEAS IN THE 3 TO 5 FT RANGE WILL
BUILD TO 5 TO 7 FT ACRS THE CSTL WATERS. HAVE ADDED THE SOUNDS TO
SCA FOR FREQUENT GUSTS TO 25 KT. ALBEMARLE SOUND AND THE NRN COASTAL
WATERS CONT IN SCA UNTIL 16Z TUE. THE PAMLICO SOUND CONTS IN THE
SCA THROUGH TUE AFTN. THE SCA CONTS FOR THE RMNDR OF THE COASTAL
WATERS CONTG UNTIL 12Z WED.

LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 330 PM MONDAY...STRONG SW FLOW IS EXPECTED TO DIMINISH AND
VEER WESTERLY LATE TUE NIGHT WITH SEAS SUBSIDING. THE FRONT IS
FORECAST TO WASH OUT AND DECREASE THE PRESSURE GRADIENT ON
WEDNESDAY. WINDS WILL BACK TO THE SW AND INCREASE LATE IN THE DAY
THUR YET AGAIN IN RESPONSE TO THE NEXT APPROACHING FRONT AND LOW
PRES AREA. WITH THE SOUTHWESTERLY WINDS INC TO SCA CRITERIA...SEAS
WILL RESPOND BY BUILDING 6-8 FT WITH SOME 9 FT SETS EXPECTED
ACROSS THE CENTRAL OUTER WATERS. POST FRONTAL WINDS SHIFT TO THE
NORTH NORTHEAST FRIDAY AND REMAIN AT 15 TO 20 KT WITH SEAS
CONTINUING CLOSE TO 6 FEET NORTHERN AND CENTRAL WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 1 PM EDT TUESDAY FOR AMZ130-150.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR AMZ152-154-
     156.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT
     WEDNESDAY FOR AMZ158.

&&

SYNOPSIS...JAC
NEAR TERM...JAC
SHORT TERM...JAC
LONG TERM...TL/LEP
AVIATION...JAC/TL/LEP
MARINE...JAC/TL/LEP
Hazardous weather outlook, Jun 10, 4:13 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
413 PM EDT MON JUN 10 2013

NCZ029-044>047-079>081-090>094-112015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
413 PM EDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT AS A
POTENT UPPER LEVEL SYSTEM APPROACHES THE AREA. ANTICIPATE MOST OF
THE ACTIVITY TO DEVELOP THIS AFTERNOON THROUGH THE OVERNIGHT
HOURS. THE MAIN THREAT WILL BE GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT TEMPERATURES AND HIGH HUMIDITY VALUES WILL COMBINE TO PRODUCE
HEAT INDEX VALUES AROUND 105 DEGREES ON THURSDAY AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY
AFTERNOON THROUGH EVENING AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-112015-
OUTER BANKS DARE-OUTER BANKS HYDE-
413 PM EDT MON JUN 10 2013

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT AS A
POTENT UPPER LEVEL SYSTEM APPROACHES THE AREA. ANTICIPATE MOST OF
THE ACTIVITY TO DEVELOP THIS AFTERNOON THROUGH THE OVERNIGHT
HOURS. THE MAIN THREAT WILL BE GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT TEMPERATURES AND HIGH HUMIDITY VALUES WILL COMBINE TO PRODUCE
HEAT INDEX VALUES AROUND 105 DEGREES ON THURSDAY AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY
AFTERNOON THROUGH EVENING AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-112015-
CARTERET-ONSLOW-
413 PM EDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT AS A
POTENT UPPER LEVEL SYSTEM APPROACHES THE AREA. ANTICIPATE MOST OF
THE ACTIVITY TO DEVELOP THIS AFTERNOON THROUGH THE OVERNIGHT
HOURS. THE MAIN THREAT WILL BE GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT TEMPERATURES AND HIGH HUMIDITY VALUES WILL COMBINE TO PRODUCE
HEAT INDEX VALUES AROUND 105 DEGREES ON THURSDAY AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY
AFTERNOON THROUGH EVENING AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 4:47 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
447 PM EDT MON JUN 10 2013

NCZ029-044-045-079-080-090>093-098-102145-
BEAUFORT-CRAVEN-DUPLIN-GREENE-JONES-LENOIR-MARTIN-ONSLOW-PITT-
WASHINGTON-
447 PM EDT MON JUN 10 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS MARTIN...BEAUFORT...
CRAVEN...DUPLIN...ONSLOW...JONES...WASHINGTON...LENOIR...PITT AND
GREENE COUNTIES THROUGH 545 PM EDT...

AT 446 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF BETHEL TO 9
MILES WEST OF MAGNOLIA...MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...INSTITUTE...BETHEL...
PARMELE...ROBERSONVILLE...GOLD POINT...EVERETTS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3505 7816 3519 7806 3516 7790 3518 7784
      3537 7781 3550 7783 3565 7772 3580 7747
      3583 7736 3588 7735 3586 7690 3581 7688
      3586 7683 3585 7673 3474 7757 3475 7817
TIME...MOT...LOC 2046Z 272DEG 26KT 3580 7748 3486 7819

29

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:38 PM EDTSpecial Weather StatementMHXDuplin52 min
Jun 10, 3:34 AM EDTSmall Craft AdvisoryMHX46 hr
Jun 10, 4:47 PM EDTSpecial Weather StatementMHXDuplin, Greene, Jones, Lenoir, Martin, Pitt58 min
Jun 10, 6:12 PM EDTSpecial Weather StatementMHXDuplin, Lenoir48 min
Jun 10, 7:03 PM EDTSpecial Weather StatementMHXDuplin, Onslow42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.